Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 2:39 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 2:39 PM MST (21:39 UTC)
- Expired
- Jul 24, 2017, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165 WGUS55 KPSR 242139 FFWPSR AZC013-250045- /O.NEW.KPSR.FF.W.0019.170724T2139Z-170725T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 239 PM MST MON JUL 24 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 545 PM MST * At 237 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is continuing. * Some locations that will experience flooding include... Tonopah, Painted Rock Dam, and Wintersburg. The Delaney Wash is flowing heavily and impacting low water crossings. LAT...LON 3347 11275 3322 11275 3328 11303 3352 11301 $$ AD
2 follow-up statements
968 WGUS75 KPSR 242305 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 405 PM MST MON JUL 24 2017 AZC013-250045- /O.CON.KPSR.FF.W.0019.000000T0000Z-170725T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 405 PM MST MON JUL 24 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR MARICOPA COUNTY... At 402 PM MST, Doppler radar indicated thunderstorms that produced heavy rain across the warned area. Flash flooding is expected to continue. Some locations that will experience flooding include... Tonopah, Painted Rock Dam, and Wintersburg. Delaney Wash is flowing heavily. LAT...LON 3347 11275 3322 11275 3328 11303 3352 11301 $$ AD
059 WGUS75 KPSR 250038 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 538 PM MST MON JUL 24 2017 AZC013-250045- /O.EXP.KPSR.FF.W.0019.000000T0000Z-170725T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 538 PM MST MON JUL 24 2017 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 545 PM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Some roads may still have some running water over them with debris. Please continue to heed any remaining road closures. LAT...LON 3347 11275 3322 11275 3328 11303 3352 11301 $$ AD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:08 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 24, 2:08 PM MST, 31 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 208 PM MST Mon Jul 24 2017 .UPDATE...To Aviation Discussion... && .SYNOPSIS... Thunderstorm activity can be expected across the region today, especially over northern and southwestern Arizona. Cloud cover and a moist atmosphere will lead to cooler temperatures today. This will be followed by drier southwesterly flow aloft leading to warmer temperatures along with fewer storms across the region Tuesday through Thursday. More active monsoon conditions return by next weekend. && .DISCUSSION... Short-term satellite and radar trends show drier air aloft has quickly spread northward, effectively ending chances for rainfall temporarily across the Phoenix area. Rainfall has persisted across west-central Arizona within a band of richer moisture, and flooding concerns remain elevated there through the mid-afternoon. Otherwise, isolated thunderstorms have developed from northern Pima County east-northeastward into southern Gila County, where stronger heating has occurred this morning and early afternoon. Rainfall appears to have stabilized the air mass sufficiently to prevent any sustained convection from moving north of I-8 towards Phoenix. With a couple more hours of heating, it's possible the air mass could recover enough to support isolated thunderstorms into the Phoenix area this evening, but confidence is low. Another area of short-term concern will be across southwest Arizona and southeast California, where the air mass is relatively unperturbed but very moist. There is certainly potential for strong thunderstorms with heavy rain across these areas, but forcing for ascent remains more nebulous. Still anticipating a trend towards warmer/drier conditions through the middle of the week as the primary anticyclone aloft redevelops westward out of the Southern Plains towards the Four Corners. However, this should remain short-lived as the anticyclone eventually shifts northward, and the eastern Pacific becomes more active, which could supply moisture to the Southwest this weekend into early next week. No changes have been made to the extended forecast given the short-term concerns. && .PREVIOUS DISCUSSION... Tuesday through Sunday... With a lot less moisture available, look for quiet a downtrend in PoPs (limited to south-central AZ - mainly higher terrain). Temps climb as well but not out of hand. Late in the week and over the weekend, a more favorable flow pattern sets up. Plus it appears there will be a tropical storm of some sort passing south and west of Baja which helps advect moisture back into the region. Thus a gradual return of PoPs from east to west. Temps nudge down as well. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Another band/round of showers and embedded thunder will track northward through SW Maricopa and Pinal counties and eventually up into the Phoenix area in the next hour. Timed VCSH into the terminals around 21-22z and have them lingering through 02z...although current radar trends could see VCSH end sooner. Low to mid level CIGS possible with passing shower activity, otherwise in between SCT to BKN layers 12-20kft will be prominent through the evening. Winds will be hard pin a heading to with different areas of heating and cloud cover affecting local diurnal trends during the afternoon. More erratic and elevated winds are possible with approaching shower activity and should settle into easterly headings overnight. Southeast California/Southwest Arizona including KIPL and KBLH: Shower/storm activity stretches in a band from Imperial through northwest Maricopa county, with light showers passing near KBLH. Stronger storm activity was developing south of the border along the Baja Spine. Overall storm motion will be northerly, so expect at least shower development near KIPL into the evening. Additional showers/storms will develop across the area and track northward, with activity timed to diminish into the evening hours. Surface winds will hold southerly headings, but are likely to be more erratic and gusty with passing storms/showers. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Humidities and storm chances begin to increase Thursday with chances reaching southeast California by Saturday. Temperatures will be near normal Wednesday and Thursday (a bit above normal near and west of the Lower Colorado River Valley) before beginning to decrease late this week. Apart from thunderstorms, winds will follow familiar warm season patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Rogers PREVIOUS DISCUSSION...AJ AVIATION...Nolte FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 24, 9:15 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
915 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 3 ESE SACATON 33.07N 111.70W
07/24/2017 PINAL AZ PUBLIC
TRUCK PARTIALLY SUBMERGED, PALM TREES
WASHING AWAY. AT SACATON & 87.
&&Local storm report, Jul 24, 9:18 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
918 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM FLASH FLOOD 1 SW APACHE JUNCTION 33.40N 111.57W
07/24/2017 PINAL AZ BROADCAST MEDIA
LIVE RESCUE ON BROADCAST MEDIA UNDERWAY,
16TH AVE AT SAGUARO.
&&
KWLocal storm report, Jul 24, 9:26 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
926 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 NE SKY HARBOR AIRPORT 33.47N 111.97W
07/23/2017 MARICOPA AZ AMATEUR RADIO
TOWER BLOWN OVER ONTO HOUSE. DELAYED REPORT.
&&
KWLocal storm report, Jul 24, 9:40 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HEAVY RAIN 5 W AHWATUKEE FOOTHILLS 33.31N 112.14W
07/24/2017 M2.09 INCH MARICOPA AZ MESONET
MARICOPA COUNTY FLOOD CONTROL GAUGE
INDICATING 2.09 INCH RAINFALL IN ONE HOUR.
&&
KWLocal storm report, Jul 24, 1:10 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM FLASH FLOOD 9 NNW CENTENNIAL 33.68N 113.43W
07/24/2017 LA PAZ AZ COUNTY OFFICIAL
COUNTY EMERGENCY MANAGEMENT REPORTS SALOME
ROAD IS UNDERWATER AND CLOSED AT THIS TIME
WEST OF THE COUNTY BORDER.
&&
KWLocal storm report, Jul 24, 1:58 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
158 PM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM FLOOD 3 NW SANTAN 33.17N 111.84W
07/24/2017 PINAL AZ MESONET
MARICOPA COUNTY FLOOD CONTROL STREAM GAUGE
INDICATING OVER FLOOD STAGE. EMERGENCY
MANAGER REPORTING MANY ROADS IN AREA FLOODED
AND CLOSED.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:41 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 23, 5:53 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 6:14 PM MST | Special Weather Statement | PSR | Pinal | 31 min |
| Jul 23, 6:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Jul 23, 6:51 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Jul 23, 7:09 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 23, 7:10 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 23, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 23, 7:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 23, 7:44 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 5:54 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 7:19 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 8:08 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 24, 8:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 24, 8:59 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 11:10 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Jul 24, 11:26 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 24, 11:52 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 24, 12:00 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 24, 12:22 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.